Kansas, 2018

High Wind in Kansas, March 1 to 5, 2018

March 1 to 5, 2018 · NWS GLD · 5 events in 5 counties and zones

This began the first of many high wind days for March. The high winds from an upper level low that did reach the ground were very sparse across Northwest Kansas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

This began the first of many high wind days for March. The high winds from an upper level low that did reach the ground were very sparse across Northwest Kansas. The peak wind gust was 60 MPH at Goodland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 1, 10:30 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 1, 10:30 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
930 AM MST Thu Mar 1 2018

.SHORT TERM...(Today through Saturday night)
Issued at 322 AM MST Thu Mar 1 2018

Main Forecast issues will be fire weather and how warm does it get.
Satellite showing an amplified flow over the Pacific which then
transitions to a broad near zonal westerly flow over the country.
The amplification over the Pacific has increased over the last 24
hours. Strong upper system digging in this flow to all along the
Pacific northwest and southwest Canada.

At mid and upper levels started out fine. Models looked to start out
fine on the low level thermal field. For a discussion on the fire
weather issues refer to the fire weather section below.

Today/tonight...Mid level trough and associated jet moves through
this morning, taking clouds with it. Then a broad mid/upper ridge
transitions from over the area during the rest of day then to the
east of the area tonight.

Surface ridge moves off to the east with next lee trough developing
during the day. Tighter pressure gradient and moderate 3 hour
pressure falls would support breezy winds for locations along and
west of the Colorado border. Model guidance was too cool yesterday.
Going by that, the better performing guidance from yesterday, and
expected 850 mb temperatures, kept temperatures close to where
yesterdays forecast had them. Pressure gradient continues to tighten
and along with the pressure falls, the winds should stay during the
night and keep the mins mild, especially in the eastern half.

Friday/Friday night...Models look similar to yesterdays solutions.
Strong southwest flow aloft will be over the region as a strong and
complex upper level develops over the Pacific northwest and
southwest Canada. Considering the flow aloft, the models still look
like they may not be mixing well enough. It looks like the lee
trough will be stronger and further west which would mean a less
downslope component. Not all the models agree on this which will
have a big affect on the afternoon temperatures. At this time the
best downslope component and the warmest low level temperatures will
be along and to the west of the Colorado border.

Despite the guidance showing poor level lapse rates the further you
go east in our area, the tightening pressure gradient and good 3
hour pressure falls support breezy to windy conditions. Southerly
winds only slacken off a little during the night and some increase
in boundary layer moisture, support mild mins, especially in the
eastern portion. Day shift will have to watch out for the
possibility of some fog near the eastern end of the area.

Saturday/Saturday night...Will have to watch how much fog and
stratus will be over the eastern portion in the morning. Otherwise
it looks like there will be plenty of sun the rest of the day. The
question will be how much of and where the downslope winds will
be. Models start having a hard time in handling the major upper
low/trough over the northwest portion of the country. This may
have indirect affects on our forecast.

As it stands now the models bring the lee trough and lighter winds
into the western half. This shoves the higher winds further east.
Air mass is much warmer. Considering that the downslope component
may not be as strong, tended to go cooler further east and warmer
west. As a result, there should be some daily records will be
threatened or broken. Look at the climate section below for that
information.

.LONG TERM...(Sunday through Wednesday)
Issued at 206 AM MST Thu Mar 1 2018

Sunday and Monday: Southwest flow aloft prevails through much of
Sunday, allowing temperatures to climb above normal once more. H5
low moves into the area from the west and prevents temperatures from
reaching into record territory, however. We will see a gradient from
northwest to southeast that will range from the middle 50s to middle
70s for high temperatures Sunday afternoon. Good theta-e gradient
will provide a focus for showers and possibly even a few
thunderstorms after sunset across the area. Much colder air advects
into the region around and just after midnight, changing any
remaining precipitation to light snow before exiting the area around
sunrise. Overnight lows will fall into the lower 20s to lower 30s.
For Monday, we will see near normal high temperatures in the upper
40s with dry weather.

Tuesday and Wednesday: Near average to just above average high
temperatures will prevail on Tuesday and Wednesday with northwest to
west northwest flow aloft. Lows will fall into the upper teens to
lower 20s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 930 AM MST Thu Mar 1 2018

For KGLD and KMCK, vfr conditions through the period.

For KGLD, south winds slowly increase with gusts 20-25kts from
22z-03z. From 04z-10z low level jet kicks in keeping atmosphere
mixed with southeast winds gusting 25kts and wind shear overhead.
From 11z through the rest of the period south winds near 15kts
remain nearly steady with gusts developing after 16z or 17z.

For KMCK, a light south to southeast wind expected from taf
issuance through about 04z. From 05z-14z southeast winds near
10kts continue with wind shear overhead. After 15z south to
southeast winds slowly approach 12kts.

&&

.FIRE WEATHER...
Issued at 322 AM MST Thu Mar 1 2018

For Friday...Not too much change from yesterday. A fire weather
highlight, watch in this case, is still need. However, the question
is how far east to take it. Uncertainty in this case is how good
will the mixing be. If take current models and grids as they are, it
would support adding a few more counties on the eastern/southern
side of the watch. If mixing is better, it would match the current
SPC elevated fire risk area. Also due to differences in criteria
there was a gap yesterday in the watches. Based on all the above,
it was decided to add counties to the watch. Day shift will have
to do fine tuning.

For Saturday...Problem here despite warmer temperatures, the highest
winds and lowest relative humidity areas do not match up. Lowest RHs
are in the west but due to the proximity of the surface trough that
is where the lightest winds are. Strongest winds and highest
relative humidities reside further east. Current forecast supports
the southwest counties meeting the needed criteria. Highlights
will probably need to be issued but will need to see how Friday
pans out.

For Sunday...The factor that will determine where a possible
highlight could be needed is the timing of the incoming cold front.
As it stands now, the southern six counties would have near critical
fire weather conditions.

&&

.CLIMATE...
Issued at 322 AM MST Thu Mar 1 2018

Record and/or near record high temperatures are expected at the
following locations Saturday March 3:

Goodland.....74 degrees in 1936
Tribune......76 degrees in 1946
Burlington...76 degrees in 2009
Yuma.........72 degrees in 1983

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Friday morning through Friday afternoon
     for KSZ004-013>016-027>029-041-042.

CO...Fire Weather Watch from Friday morning through Friday afternoon
     for COZ252>254.

NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...TL
AVIATION...99
FIRE WEATHER...BULLER
CLIMATE...BULLER
Hazardous weather outlook, Mar 1, 5:08 AM CST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
408 AM MST Thu Mar 1 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
408 AM MST Thu Mar 1 2018 /508 AM CST Thu Mar 1 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Critical and near critical fire weather conditions are expected
Friday through Sunday due to very warm temperatures combined with
low relative humidity and gusty south to southwest winds.

A strong cold front will move through the region Sunday night. This will
bring very strong and gusty northwest winds to the region from Sunday
night into Monday. In addition to keeping a threat for near critical
fire weather conditions around on Monday, wind gusts up to 55 mph
will also be possible.

Outdoor burning is discouraged from Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Cheyenne

When
March 1, 1:12 PM CST
Where
Cheyenne forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$200
Reported by
Social Media
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Received a picture of a one foot diameter tree blown over in St. Francis.

High Wind, Sherman

When
March 5, 8:45 AM MST to 9:00 AM MST
Where
Sherman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

High Wind, Wichita

When
March 5, 12:00 PM CST to 12:30 PM CST
Where
Wichita forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

High Wind, Norton

When
March 5, 12:15 PM CST to 12:30 PM CST
Where
Norton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

High Wind, Rawlins

When
March 5, 2:30 PM CST
Where
Rawlins forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744524, 744534, 744535, 744533, 744527.